MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.jemermed.2020.09.024

Медицинская библиотека · The Journal of emergency medicine · 2020

Consider Going Decaf: An Intentional Caffeine Overdose in the Emergency Department.

Meester Scott, Hogrefe Christopher

Клинический случайСтатьяПеревод пока не подготовлен

Аннотация

BACKGROUND

Caffeine (1,3,7-trimethylxanthine) is a naturally occurring compound found in plants and is the most utilized drug in the world. An estimated 89% of U.S. citizens and 80% of people worldwide consume caffeine on a regular basis. The prevalence of caffeine supplementation by individuals has been increasing in body-weight regulation (e.g., weight loss, body building). When used in excessive amounts it can precipitate serious health consequences, including death. Given this, and the ease of accessibility, caffeine has been seen in intentional overdose. However, suicide attempts via caffeine overdose are rare. In 2017, the American Association of Poison Control Centers reported 3765 cases of caffeine overdose, of which 650 were intentional and none resulted in death from caffeine alone. An ingestion of 5 g (80-100 mg/kg) is likely to prove fatal.

CASE REPORTS: We present the case of a suicide attempt via caffeine with a reported 20-g overdose, which would be an estimated blood caffeine level of 427.1 mg/L. The patient was given activated charcoal and treated for symptomatic tachycardia and diaphoresis. He was ultimately evaluated by Psychiatry and was discharged home with no adverse outcomes from his intentional overdose. We also examine the physiology of the potential adverse effects of caffeine use and the current literature related to caffeine overdoses. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Caffeine is consumed by billions of individuals globally. It is rarely associated with death, but can cause a variety of adverse effects including tachydysrhythmias, hypokalemia, seizures, and rhabdomyolysis. Caffeine overdoses should be treated immediately with activated charcoal if within the appropriate timeframe of 1-2 h post-ingestion, and special attention should be given to the cardiovascular effects of caffeine, as tachydysrhythmias may prove fatal.

Для цитирования: Meester Scott, Hogrefe Christopher. Consider Going Decaf: An Intentional Caffeine Overdose in the Emergency Department.. The Journal of emergency medicine. 2020. DOI: 10.1016/j.jemermed.2020.09.024.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.